Pennsylvania, 2012Damaging Winds in Pennsylvania, May 29, 2012
May 29, 2012 · NWS BGM · 4 events in 3 counties and zones
With a warm front draped across northern New York and a cold front to the west, northeast Pennsylvania was entrenched in the warm and moist warm sector as temperatures rose well into the 80s with dewpoints in the 60s during the afternoon. Showers and thunderstorms developed out ahead of the approaching cold front, with several storms becoming severe and producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a warm front draped across northern New York and a cold front to the west, northeast Pennsylvania was entrenched in the warm and moist warm sector as temperatures rose well into the 80s with dewpoints in the 60s during the afternoon. Showers and thunderstorms developed out ahead of the approaching cold front, with several storms becoming severe and producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 2:11 PM EST, 34 minutes earlier.
Area forecast discussion, May 29, 2:11 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT TUE MAY 29 2012
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL FINISH MOVING
THROUGH THE AREA LATE AFTERNOON THROUGH EVENING. DRIER AIR WILL
FILL IN BEHIND THE ASSOCIATED COLD FRONT TONIGHT...BUT A SECOND
FRONT WILL STILL BRING ISOLATED TO SCATTERED SHOWERS WEDNESDAY.
EVEN COOLER TEMPERATURES WILL FOLLOW FOR WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...WITH DRY WEATHER. HOWEVER...A WETTER PERIOD IS
EXPECTED FRIDAY THROUGH A GOOD PART OF THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
3 PM UPDATE...
FORECAST TWEAKED FOR LATEST TRENDS AND OBSERVATIONS...BUT OVERALL
THINGS ARE EVOLVING PRETTY MUCH AS EXPECTED...WITH SEVERE WEATHER
OUTBREAK WELL UNDERWAY. ONE ADJUSTMENT THAT HAS BEEN MADE
THOUGH...IS TO FOCUS CONVECTION MORE EXCLUSIVELY ON THE VORTICITY
LOBE...AND MUCH LESS ON THE FRONT ITSELF. IN OTHER WORDS...APPEARS
TO BE ONE MAIN BATCH VERSUS TWO SEPARATE ONES.
WHAT BEGAN AS DISCRETE LARGE CELLS WITH LARGE HAIL...WITH GREATER
THAN 2K J/KG MIXED LAYER CAPE...IS EVOLVING WITH TIME TO MORE OF
AN ORGANIZED LINE WITH A HIGH WIND THREAT. ENTIRE CWA IS UNDER A
SEVERE THUNDERSTORM WATCH...AND ABOUT 13 WARNINGS HAVE BEEN ISSUED
FOR THE EVENT SO FAR. UPPER 80S TO LOWER 90S FOR TEMPERATURES
AHEAD OF THE STORMS...WITH DEWPOINTS OF UPPER 60S...YIELDED A VERY
UNSTABLE AIR MASS FOR THE APPROACHING WAVE AND COLD FRONT TO PLAY
WITH.
ALSO...1 HOUR FLASH FLOOD GUIDANCE IS MOSTLY AROUND 2
INCHES PLUS...WITH SOME SUB-COUNTY AREAS AS LOW AS 1.5 INCHES.
WHILE STORMS IN GENERAL WILL MOVE ALONG AT A GOOD ENOUGH PACE TO
PREVENT FLASH FLOODING...WE WILL HAVE TO MONITOR CLOSELY TO SEE IF
ANY SPECIFIC LOCATIONS THAT GET MORE THAN ONE STORM...COULD HAVE
LOCALIZED FLOOD ISSUES. AT THIS TIME...DOES NOT APPEAR TO ENOUGH OF AN
ORGANIZED AREAWIDE THREAT FOR A FLASH FLOOD WATCH...ONLY ISOLATED
AT BEST.
PREVIOUS DISCUSSION...
AFTER SOME EARLY MORNING CONVECTION NEAR THE TUG HILL
PLATEAU...FULL HEATING OCCURRING AREAWIDE WITH NEARLY CLOUD FREE
SKY. THIS ALONG WITH WEAK CAP EVIDENT IN MODELS /MOST CLEARLY IN
RUC/ AND BUF 12Z SOUNDING WILL SERVE TO ENHANCE INSTABILITY FOR
REMAINDER OF THE DAY. MESOANALYSIS REVEALS CAPES ALREADY IN EXCESS
OF 2000 J/KG IN SOME LOCATIONS...WHILE CAP IS BEGINNING TO WEAKEN
AND 500MB HEIGHT FALLS ARE OCCURRING. CONVECTIVE TEMPERATURE IN
BUF SOUNDING WAS 87 DEGREES...SYRACUSE AS OF 10 AM WAS ALREADY
HITTING IT.
FORECAST HAS BEEN UPDATED TO PLACE DETERMINISTIC POPS ON EXPECTED
CONVECTIVE EVOLUTION THROUGH TONIGHT. FIRST FEATURE OF NOTE IS A
WEAK VORTICITY LOBE THAT IS SET TO PASS THROUGH /AS DEPICTED BY
WRF-ARW VORTICITY FIELD AND HRRR QPF FIELD/ 16Z WEST TO 20Z EAST.
GIVEN GREAT DIURNAL HEATING TIMING AND WEAKENING CAP...THIS
FEATURE ALOFT SHOULD TIP THE SCALE AND RESULT IN AND ORGANIZED
CONVECTIVE LINE. GOOD DEEP LAYER SHEAR EXISTS FOR DAMAGING WINDS
AS A MAIN THREAT...WITH FAT CAPES BLASTING THROUGH AND BEYOND
MINUS-20 CELSIUS LEVEL...SUPPORTIVE OF LARGE HAIL. DIRECTIONAL
SHEAR IS PRETTY MUDDLED...BUT COULD BE ENOUGH FOR AT LEAST WEAK
MESOCYCLONES FOR ANY DISCRETE CELLS AHEAD OF MAIN LINE...OR
INTERSECTIONS OF BOWING SEGMENTS. CONVECTIVE PARAMETERS
OVERALL...COMPARED TO OUR DATABASE OF PAST EVENTS...ARE SUPPORTIVE
OF AT LEAST BROKEN LINES WITH BOWING SEGMENTS...WITH AT LEAST
SPORADIC DAMAGING WIND REPORTS IF NOT MORE ORGANIZED.
THIS IS NOT QUITE SO SIMPLE AS A SINGLE CONVECTIVE
LINE...HOWEVER. THE ACTUAL SURFACE FRONT LINGERS BEHIND...SET TO
ARRIVE 20Z OR SO WEST TO 01Z EAST. SOME MODELS SUGGEST THAT A
SECOND LINE COULD DEVELOP ALONG THIS SURFACE CONVERGENCE.
MESOSCALE INFLUENCES WILL DICTATE HOW QUICKLY AND HOW WELL THIS
SECONDARY LINE WILL ORGANIZE...INCLUDING INFLUENCES IN WAKE OF
FIRST LINE /THAT IS...HOW MUCH OF THE INSTABILITY IS USED UP/.
POPS HAVE BEEN UPDATED FOR THIS POTENTIAL SECOND BATCH...AND ALSO
CLEANED OUT LATER THIS EVENING AS CONVECTIVE ACTIVITY SHOULD
QUICKLY END BEHIND THE SURFACE FEATURE TONIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
3 PM UPDATE...
COLD AIR ADVECTION AND DRYING WILL OCCUR THROUGHOUT THE SHORT
TERM...HOWEVER...A PART OF THAT WILL BE A SECONDARY COLD FRONT
PASSING THROUGH WEDNESDAY. STEEP LAPSE RATES/DIURNAL HEATING WILL
HELP REALIZE SOME MARGINAL INSTABILITY. PRECIPITABLE WATER WILL BE
MUCH LOWER THAN TODAY...YET ADEQUATE ENOUGH FOR AT LEAST SOME
COVERAGE FOR DIURNALLY DRIVEN SHOWERS...ISOLATED TO
SCATTERED...ALONG WITH A SLIGHT CHANCE OF THUNDER.
COURTESY OF THAT SECONDARY FRONT...EVEN COOLER WEDNESDAY NIGHT
THROUGH ESPECIALLY THURSDAY NIGHT. NORTHWEST FLOW WILL INCLUDE
WEAK EMBEDDED WAVES...YET WITH PRECIPITABLE WATER DROPPING BELOW
TWO-THIRDS OF AN INCH...NOT EXPECTING ANYTHING MORE THAN SOME
DIURNAL CUMULUS AND WAS THUS ABLE TO KEEP MENTION OF
SPRINKLES/SHOWERS OUT OF THE FORECAST THURSDAY. TEMPERATURES IN
40S AREA WIDE BY DAWN FRIDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
XTNDD PD FEATURES A LRG UPR LOW BRINGING UNSETTLED WX TO THE FCST
AREA. SFC FNTL BNDRY PASSES LATE FRI OR EARLY SAT USHERING IN
COOLER AIR AS THE UPR LOW SETTLES OVER THE ERN GREAT LAKES. AFT A
BRIEF PD OF DRY WX DIRECTLY BHD THE FNT...MOISTURE ASSOCIATED WITH
THE UPR LOW ROTATES INTO THE FCST AREA AND LINGERS THRU MUCH OF
THE PD. DAYTIME TEMPS WILL BE BLO NRML WITH H8 TEMPS TO ARND 8C.
LOW BEGINS TO LIFT LATE IN THE PD...BUT WAA MAY GENERATE A FEW
SHWRS THRU MON.
WITH ONGOING SVR WX...RELIED ON HPC GUID FOR MUCH OF THE XTNDD
PD...WITH ONLY A FEW MINOR ADJUSTMENTS.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD SVR WX XPCTD AHD OF AN APRCHG FNTL BNDRY INVOF ALL TAF
SITES. GUSTY WINDS WILL BE THE MAIN THREAT WITH LRG HAIL ALSO
PSBL. SLOW IMPRVMT XPCTD THIS EVE WITH THE LACK OF HTG AND AS THE
BNDRY PUSHES EWRD. SOME PTCHY MVFR PSBL IN ELM AS THE BNDRY LYR
DECPS LATE. VFR XPCTD WED AS MORE STABLE AIR MVES IN
.OUTLOOK...
WEDNESDAY NIGHT TO THURSDAY NIGHT...MAINLY VFR.
FRIDAY THRU SUNDAY...MVFR IN OCCASIONAL SHOWERS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, May 29, 2:31 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 PM EDT TUE MAY 29 2012
NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-301945-
NORTHERN ONEIDA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
331 PM EDT TUE MAY 29 2012
...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON
AND EVENING. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NYZ015>018-022-023-301945-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-
331 PM EDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE SEVERE WEATHER
THREAT HAS ENDED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NO LONGER NEEDED AT THIS TIME...BUT YOU ARE
ENCOURAGED TO REPORT ANYTHING SIGNIFICANT THAT HAPPENED WITH THE
EARLIER STORMS.
In the hours before
Local storm report, May 29, 2:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG SENECA FALLS 42.91N 76.80W
05/29/2012 SENECA NY EMERGENCY MNGR
ALSO IN THE VILLAGE OF WATERLOO...NUMEROUS TREES DOWN
IN BOTH SENACA FALLS AND WATERLOO. LOCAL STATE OF
EMERGENCY IN EFFECT FOR BOTH LOCATIONS AND ALSO FOR
FAYETTE.
&&
BLLLocal storm report, May 29, 2:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG NEWARK VALLEY 42.22N 76.19W
05/29/2012 TIOGA NY 911 CENTER
NUMEROUS TREES AND WIRES DOWN
&&
BLLLocal storm report, May 29, 2:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MUNNSVILLE 42.98N 75.59W
05/29/2012 M0.88 INCH MADISON NY TRAINED SPOTTER
&&
BLLLocal storm report, May 29, 2:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 NW WHITNEY POINT 42.34N 75.98W
05/29/2012 BROOME NY 911 CENTER
TREE DOWN ACROSS I-81 AT EXIT 8 IN BROOME COUNTY.
&&
BLLLocal storm report, May 29, 2:38 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG LISLE 42.35N 76.00W
05/29/2012 BROOME NY 911 CENTER
NUMEROUS TREES DOWN WHICH BROUGHT POWER LINES DOWN IN
TOWN OF LISLE
&&
BLLLocal storm report, May 29, 2:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL CLINTON 43.05N 75.38W
05/29/2012 M0.75 INCH ONEIDA NY PUBLIC
FACEBOOK
&&
BLLThunderstorm Wind, Bradford
- When
- May 29, 2:45 PM EST
- Where
- Bradford County, 0.69 mi N of Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.660, -76.850
There were several reports of trees down in Canton and also in Sayre and Athens townships.
Thunderstorm Wind, Lackawanna
- When
- May 29, 4:02 PM EST
- Where
- Lackawanna County, Waverly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -75.720
A few trees were blown down.
Thunderstorm Wind, Luzerne
- When
- May 29, 4:10 PM EST
- Where
- Luzerne County, Sweet Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -76.150
Trees were blown down, blocking Ide Road in Sweet Valley.
Thunderstorm Wind, Lackawanna
- When
- May 29, 4:44 PM EST
- Where
- Lackawanna County, 0.86 mi SE of Chapman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.540, -75.590
A large tree was blown down, blocking Green Grove Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 29 to 30, 20122 injured · $452 million · EF1 · 105 events
- Tornado and Damaging Winds in South Carolina, May 29, 20121 death · $46,000 · EF1 · 6 events
- Rip Current in New Jersey, May 29, 20121 death · 4 injured · 1 event
- Hail and Damaging Winds in Texas, May 29 to 31, 20121 injured · $3.3 million · 1.75 in hail · 50 events
- Heat in New Jersey, May 29, 20121 death · 2 events
- Flash Flood and Flooding in New Hampshire, May 29, 2012$3.0 million · 2 in hail · 24 events
- Hail and Damaging Winds in New York, May 29, 2012$556,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2012$355,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, May 29, 2012$291,000 · 1.75 in hail · 33 events
- Flash Flood and Damaging Winds in Tennessee, May 29, 2012$305,000 · 73 kt wind · 25 events
- Hail and Damaging Winds in New York, May 29, 20121 injured · $75,000 · 2 in hail · 40 events
- Hail and Damaging Wind in Pennsylvania, May 29, 2012$187,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379285, 379286, 379287, 379288.